Virginia, 2008

Hail and Damaging Winds in Virginia, March 4 to 5, 2008

March 4 to 5, 2008 · NWS AKQ · 32 events in 22 counties and zones

Scattered severe thunderstorms produced damaging winds and some large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds and some large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 4, 6:16 PM EST, 28 minutes earlier.

Area forecast discussion, Mar 4, 6:16 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
616 PM EST TUE MAR 4 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM KENTUCKY NORTHEAST INTO SOUTHERN NEW
YORK TONIGHT INTO WEDNESDAY MORNING...PULLING A COLD FRONT
ACROSS THE AREA. HIGH PRESSURE WILL BUILD BACK INTO THE SOUTHEAST
AND MID ATLANTIC STATES WEDNESDAY AFTERNOON THROUGH THURSDAY.
ANOTHER LOW PRESSURE AREA WILL TRACK NORTHEAST UP THE EASTERN
SEABOARD FRIDAY AFTERNOON INTO SATURDAY. HIGH PRESSURE WILL RETURN
FOR LATER SATURDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED SUITE OF PRODUCTS TO REFLECT TOR WATCH #99 THRU 08Z. NOTE
THAT THE 3 SW CNTYS (P EDWARD / LUNENBURG AND MECKLENBURG) THAT
WERE IN WATCH #98 WERE ADDED TO WATCH #99. XPCT LINE OF STRNG TO
SVR TSTRMS WILL CONT TO MOVE E THRU EVE HRS. DESPITE LINE MOVMNT
RTHR SLOW TO THE E...INDIVIDUAL CELLS ZIPPING N AT 40 MPH.

LO PRES WAS OVR KY LATE THIS AFTN WITH A TRAILING COLD FRNT
EXTENDING S THRU ERN TN INTO NW GA. AREA OF SHRAS/EMBEDDED TSRAS
WELL IN ADVANCE OF COLD FRNT ASSOC WITH THETA-E RDGING...WHICH
WILL SHIFT ENE THIS EVENG THRU ERLY WED MORNG. BEHIND THIS FIRST
AREA OF PCPN...THERE IS A LINE OF TSRAS RIGHT WITH ACTUAL COLD
FRNT. WNDS WILL INCRS ACRS THE REGION TNGT AHEAD OF COLD FRNT...AS
LO PRES INTENSIFIES AS IT TRACKS NE TWD PA. SO...COMBINED WITH
SOME VERTICAL WND SHEAR AND HI THETA-E AIR...ANY SHRAS OR TSRAS CUD
PRODUCE STRNG GUSTY WNDS AND HEAVY RAINFALL...ESPLY OVR SE VA AND
NE NC. THE BEST CHC FOR DAMAGING WNDS OR AN ISLTD TORNADO WILL BE
ACRS NE NC. SHRAS/TSRAS SHUD MOVE E OF THE ENTIRE AREA BY 10Z.
TEMPS WILL REMAIN VRY MILD THRU THIS EVENG UNTIL SIGNIFICANT
RAINFALL ARRIVES...THEN DROP OFF INTO THE 50S TWD DAYBREAK.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONT WILL PUSH OFF THE CST WED MORNG...WITH MSTLY SNY AND RATHER
MILD CONDS EXPECTED FOR THE REMAINDER OF THE DAY. MAX TEMPS WILL
BE IN THE UPR 50S TO MID 60S. SFC HI SLIDES OVERHEAD FOR LATER WED
THRU THU...WITH GENERALLY MSTLY CLR WX. MAX TEMPS ON THU WILL BE
IN THE MID 50S TO MID 60S. LO PRES MAY BE DEVELOPING IN THE GULF
OF MEXICO THU NGT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ONCE AGAIN GFS HAVING PROBLEMS AROUND DAY 4-6 WITH TRACK OF THE
CENTER SURFACE LOWS OVER THE ERN THIRD OF THE STATES. ECMWF WELL
TO THE WNW OF THIS TRACK 00Z SAT AND HAS LITTLE TO NO COASTAL
DVLPMNT. MODEL ALSO SHOWS H70 LOW PROGGED TO BE OVER OH/TN VLY AND
LOOKING AT LATEST NAM/SREF HINTING/TRENDING AT ECMWF SOLN...SO WILL
FOLLOW CLOSER TO ECMWF SOLN. THEREFORE...HAVE RAISED TEMPS ON SAT
WITH BETTER CHANCE THAT SOME PORTIONS OF THE REGION WILL GET INTO
THE WARM SECTOR AS SFC LOW TRACKS FURTHER INLAND AND LESS OF A
COASTAL SOLN TO PAN OUT (TIME WILL TELL). DISREGARDED MEX/MEN
NUMBERS AS THEY WERE 10-15 DEGREES OFF ON DAY 5-6 FOR YSTDY/TDY
MAX TEMPS AND THINK TREND WILL LIKELY HAPPEN ONCE AGAIN. H85
HEIGHTS ON ECMWF RANGE IN THE 10-13 DEGREE C...WHILE THE GFS -2 TO
5 ABV C. WITH THAT IN MIND...H100-85 THICKNESS WOULD SUPPORT UPR
60S/LOW 70S WHILE GFS MAINLY WOULD SUPPORT ONLY LOW-MID 50S.
INTERESTING TO SAY THE LEAST...QUITE A CONTRAST. WILL RAISE TEMPS
INTO THE UPR 50S/LOW 60S WITH WNW TRACK OF SFC LOW ONCE AGAIN
ANTICIPATED...WITH PLENTY OF TIME TO BUMP UP TEMPS FURTHER IF/WHEN
NEEDED.

COOLING DOWN BEHIND FRONTAL PASS LATE WKND INTO EARLY NEXT WEEK TO
NEAR NORMAL TEMPS FOR THIS TIME OF YEAR.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
GSTY SSW WNDS CONTG INTO TNGT...B4 SHIFTING TO WSW FOR LT
TNGT/WED. SCT-BKN CLDS (GENLY 3-5 KFT) INLAND ATTM...XPCTD TO MV
TO THE CST NEXT FEW HRS. UPSTREAM IS A SOLID DECK OF LOWER CLOUDS
(MVFR WITH BASES 1.5-2.5KFT). EXPECT MVFR CIGS TO WORK INTO THE
REGION BY LT AFTN/EVE AHD OF APPROACHING CDFNT. SCTD SHRAS POPPING
ACRS CNTRL NC...AND XPCTD TO SPRD NNE THROUGH 00Z...STAYING INLAND
OF CSTL TAFS. XPCT ABT AN 8 HR PD OF MVFR CONDITIONS
TONIGHT...PTNTLLY IFR IN HVY RA FM SHRAS/SCTD TSTMS (PSBL WND
GSTS TO 50 KT). CONDITIONS WILL IMPROVE QUICKLY FOLLOWING THE
FRONTAL PASSAGE EARLY WED MORNING. VFR CONDITIONS WILL THEN
PREVAIL THROUGH LATE IN THE WEEK...BEFORE THE NEXT LOW PRESSURE
SYSTEM IMPACTS THE MID ATLC REGION FRI INTO SAT MRNG.

&&

.MARINE...
S FLOW WILL CONTINUE TO PICK UP IN ADVANCE OF THE LOW PRESSURE
SYSTEM/ASSCD COLD FRONT. GRADIENT FLOW BY EVENING APPEARS STRONG
ENOUGH TO WARRANT GALE WARNNGS (DESPITE THE STRONG STABILITY OVER
THE WATERS)...AS FREQUENT GUSTS TO NEAR 40 KTS ARE EXPECTED EVEN AT
THE WATER SFC. PROLONGED PERIOD OF STRONG SRLY FLOW WILL BUILD SEAS
OVER THE CST WATERS...WITH 10+ FT SEAS PSBL AFTER MIDNIGHT ESP
NEAR/TOWARDS 20 NM OUT.

GALE FORCE CONDITIONS WILL SUBSIDE QUICKLY FOLLOWING THE PASSAGE
OF THE COLD FRONT. ONLY SCAS (AT BEST) ARE ANTICIPATED BEHIND THE
FRONT...GIVEN THE WEAK LLVL CAA AND THUS MINIMAL INSTBY GENERATED
OVER THE WATERS. THIS AS WEAK HIGH PRESSURE BUILDS IN FAIRLY QUICKLY
FROM THE WEST ON WED. THE NEXT LOW PRESSURE SYSTEM EXPECTED TO MOVE
INTO THE MID ATLC REGION ON SAT AND WILL BRING ANOTHER ROUND OF SCA
CONDITIONS FROM LATE FRI INTO SAT...THOUGH AT THIS POINT GALES ARE
NOT ANTICIPATED.

BOATERS/MARINERS SHOULD CONTINUE TO MONITOR THEIR WEATHER RADIO FOR
RAPIDLY CHANGING CONDITIONS THIS EVENING AND INTO THE OVERNIGHT
HOURS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ630>633-656-658.
     GALE WARNING UNTIL 9 AM EST WEDNESDAY FOR ANZ650-652-654.

&&

SYNOPSIS...TMG
NEAR TERM...MPR/TMG
SHORT TERM...TMG
LONG TERM...CCW
AVIATION...ALB
MARINE...CCW
Hazardous weather outlook, Mar 4, 5:58 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EST TUE MAR 4 2008

ANZ650-652-654-052300-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
558 PM EST TUE MAR 4 2008

...GALE WARNING IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. WINDS
MAY GUST TO 50 KNOTS WITH ANY STORM THAT DEVELOPS DURING THIS TIME
FRAME. WATERSPOUTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ021>025-VAZ099-100-052300-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
558 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. WINDS
MAY GUST TO 60 MPH WITH ANY STORMS THAT DEVELOP DURING THIS TIME
FRAME. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ012>017-030>032-102-VAZ048-049-060>098-052300-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
558 PM EST TUE MAR 4 2008

...TORNADO WATCH 99 IN EFFECT UNTIL 3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. WINDS
MAY GUST TO 60 MPH WITH ANY STORMS THAT DEVELOP DURING THIS TIME
FRAME. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ630>633-656-658-052300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
558 PM EST TUE MAR 4 2008

...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...TORNADO WATCH 99 IN EFFECT UNTIL 3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   GALE WARNING

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE COASTAL WATERS EARLY WEDNESDAY MORNING. THE PRIMARY THREAT
FROM THIS LINE WILL BE DAMAGING WINDS IN EXCESS OF 50 KNOTS.
WATERSPOUTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WAMSLEY

In the hours before

Special weather statement, Mar 4, 2:48 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EST TUE MAR 4 2008

VAZ065-042045-
MECKLENBURG VA-
248 PM EST TUE MAR 4 2008

...SHOWERS WITH EMBEDDED THUNDER MOVING NORTHWARD INTO SOUTHWESTERN
MECKLENBURG COUNTY...

AT 248 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH EMBEDDED THUNDER 30 MILES SOUTH OF CHASE
CITY...OR ABOUT OVER OXFORD...MOVING NORTHEAST AT 40 MPH. THIS
ACTIVITY WILL BE NEAR RICHARDSON AT 305 PM EST...EPPES FORK AT 310
PM EST...BOYDTON...AND...JOHN H KERR DAM AT 315 PM EST...BASKERVILLE
AT 325 PM EST...WIGHTMAN AT 330 PM EST...NORTH VIEW AT 335 PM EST.

WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

WAMSLEY
Special weather statement, Mar 4, 3:19 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EST TUE MAR 4 2008

VAZ060-066>068-070-079-080-042115-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG
VA-NOTTOWAY VA-PRINCE EDWARD VA-
319 PM EST TUE MAR 4 2008

...SHOWERS WITH MODERATE TO HEAVY RAINFALL MOVING NORTHWARD...

AT 319 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AN AREA OF SHOWERS 17 MILES SOUTH OF VICTORIA...OR ABOUT 7 MILES
EAST OF CHASE CITY...MOVING NORTHEAST AT 40 MPH. THIS ACTIVITY WILL
BE NEAR WILBURN AT 325 PM EST...ORAL OAKS AT 330 PM EST...KENBRIDGE
AT 335 PM EST...THE FALLS AT 340 PM EST...MURDOCKS AT 345 PM
EST...BLACKSTONE AT 350 PM EST.

WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

WAMSLEY
Special weather statement, Mar 4, 4:11 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EST TUE MAR 4 2008

VAZ049-062-063-068>071-042215-
AMELIA VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-POWHATAN VA-
411 PM EST TUE MAR 4 2008

...SHOWERS WITH MODERATE TO HEAVY RAINFALL MOVING NORTHWARD...

AT 411 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF AMELIA COURTHOUSE...OR ABOUT 8
MILES EAST OF CREWE...MOVING NORTHEAST AT 60 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHULA AT 420 PM EST...PILKINTON AT 425 PM
EST...GENITO AT 430 PM EST...FLAT ROCK AT 435 PM EST...SABOT AT 440
PM EST...JOHNSONS SPRINGS AT 445 PM EST.

WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

WAMSLEY
Special weather statement, Mar 4, 4:37 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EST TUE MAR 4 2008

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-061>064-067>100-
050600-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...MARGARETTSVILLE...
AHOSKIE...ELIZABETH CITY...EDENTON...COROLLA...LOUISA...
GOOCHLAND...ASHLAND...CREWE...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON...CHINCOTEAGUE...WALLOPS ISLAND...MELFA...EASTVILLE
437 PM EST TUE MAR 4 2008

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO OVERSPREAD
THE REGION FROM WEST TO EAST TONIGHT AS A COLD FRONT CROSSES THE
REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR WILL BE
THIS EVENING WEST OF INTERSTATE 95 AND LATE EVENING THROUGH 4 AM
EAST OF INTERSTATE 95.

IN ADDITION...LOCALLY HEAVY RAINFALL COULD RESULT IN PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING IN FLOOD PRONE URBAN
AREAS.

44
Special weather statement, Mar 4, 4:55 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EST TUE MAR 4 2008

VAZ049-061>064-069-071-042300-
CAROLINE VA-CUMBERLAND VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-POWHATAN VA-
455 PM EST TUE MAR 4 2008

...SHOWERS WITH MODERATE TO HEAVY RAINFALL MOVING NORTHWARD...

AT 455 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF TUCKAHOE...MOVING NORTHEAST AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CENTERVILLE AT 500 PM
EST...ROCKVILLE AT 505 PM EST...GOODALL AT 510 PM EST...OLIVER AT 515
PM EST...NOEL AT 520 PM EST...GOLANSVILLE AT 525 PM EST.

WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

WAMSLEY
Special weather statement, Mar 4, 6:36 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
636 PM EST TUE MAR 4 2008

VAZ048-049-060>064-068>071-050030-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-PRINCE
EDWARD VA-
636 PM EST TUE MAR 4 2008

...THUNDERSTORMS MOVING ACROSS THE VIRGINIA PIEDMONT...

AT 636 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 12 MILES NORTHWEST
OF LOUISA TO 21 MILES SOUTHWEST OF POWHATAN...OR FROM 12 MILES
NORTHWEST OF LOUISA TO 9 MILES SOUTH OF CUMBERLAND...MOVING
NORTHEAST AT 40 MPH. THE SHOWERS AND THUNDERSTORMS WILL BE NEAR...
  LOUISA AROUND 645 PM EST...
  MINERAL AROUND 650 PM EST...
  POWHATAN AROUND 700 PM EST...
  MOSELEY AROUND 705 PM EST...
  TUCKAHOE AROUND 725 PM EST...

EXPECT LOCALLY HEAVY RAINFALL AND WIND GUSTS TO 45 MPH IN THE PATH
OF ANY THUNDERSTORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND FLOOD PRONE AREAS.

44

The radar

The Raleigh/Durham radar (KRAX), 107 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
March 4, 6:44 PM EST
Where
Mecklenburg County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.620, -78.620

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
March 4, 7:03 PM EST
Where
Mecklenburg County, Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.800, -78.450

Trees were downed.

Thunderstorm Wind, Powhatan

When
March 4, 8:25 PM EST
Where
Powhatan County, Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.530, -77.930

Large tree was downed near the Powhatan courthouse.

Thunderstorm Wind, Mecklenburg

When
March 4, 10:20 PM EST
Where
Mecklenburg County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.620, -78.620

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
March 4, 10:35 PM EST
Where
Mecklenburg County, Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.800, -78.450

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
March 4, 10:40 PM EST
Where
Mecklenburg County, Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.670, -78.400

Trees were downed.

Thunderstorm Wind, Lunenburg

When
March 4, 10:40 PM EST
Where
Lunenburg County, Kenbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.970, -78.150

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
March 4, 10:40 PM EST
Where
Mecklenburg County, South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.730, -78.130

Trees were downed.

Thunderstorm Wind, Lunenburg

When
March 4, 10:45 PM EST
Where
Lunenburg County, Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.980, -78.230

Trees were downed.

Thunderstorm Wind, Nottoway

When
March 4, 10:51 PM EST
Where
Nottoway County, Blackstone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.080, -78.000

Trees were downed.

Thunderstorm Wind, Fluvanna

When
March 4, 10:55 PM EST
Where
Fluvanna County, 3 mi NW of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.961, -78.269

Large downed tree damaged a house and two vehicles. Also, numerous trees were downed across county.

Thunderstorm Wind, Goochland

When
March 4, 11:00 PM EST
Where
Goochland County, 5 mi SE of Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.779, -77.935

Trees were downed.

Thunderstorm Wind, Goochland

When
March 4, 11:00 PM EST
Where
Goochland County, 1 mi N of Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.844, -78.000

Roof was damaged and several outbuildings destroyed. Also, numerous trees were snapped and thrown.

Thunderstorm Wind, Louisa

When
March 4, 11:05 PM EST
Where
Louisa County, Louisa
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.020, -78.000

One house was moved off its foundation. Several other houses were damaged from fallen trees due to straight line winds estimated between 80 and 90 mph. Numerous large trees were downed countywide.

Thunderstorm Wind, Amelia

When
March 4, 11:05 PM EST
Where
Amelia County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.330, -77.980

Trees were downed.

Thunderstorm Wind, Brunswick

When
March 4, 11:10 PM EST
Where
Brunswick County, Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.750, -77.830

Numerous trees were downed.

Thunderstorm Wind, Louisa

When
March 4, 11:15 PM EST
Where
Louisa County, Frederick Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.980, -77.820

Numerous large trees up to 24 inches in diameter were blown down east of Mineral, and including the towns of Bumpass and Locust Creek. Trees fell on a house in the Lake Anna area. Also, numerous downed trees were blocking portions of U.S. 522, south of Route 33.

Thunderstorm Wind, Brunswick

When
March 4, 11:25 PM EST
Where
Brunswick County, Warfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.900, -77.820

Large trees were downed.

Thunderstorm Wind, Caroline

When
March 4, 11:40 PM EST
Where
Caroline County, Woodford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.120, -77.400

Roof was partially torn off a house on Stonewall Jackson Road.

Thunderstorm Wind, Henrico

When
March 4, 11:49 PM EST
Where
Henrico County, 1 mi S of Sandston
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.505, -77.320

Wind gust of 51 knots (59 mph) was measured at RIC.

Thunderstorm Wind, King William

When
March 4, 11:55 PM EST
Where
King William County, King William
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.680, -77.020

Trees were downed.

Thunderstorm Wind, Charles City (C)

When
March 5, 12:00 AM EST
Where
Charles City (C) County, Charles City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.330, -77.070

Trees were downed.

Thunderstorm Wind, Richmond

When
March 5, 12:10 AM EST
Where
Richmond County, Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.970, -76.770

Trees were downed.

Thunderstorm Wind, Essex

When
March 5, 12:10 AM EST
Where
Essex County, Tappahannock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.930, -76.870

Houses were damaged and several trees were downed along Church Lane. Also, a tree was blown over onto a mobile home near Route 627.

Thunderstorm Wind, Caroline

When
March 5, 12:12 AM EST
Where
Caroline County, 5 mi W of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.170, -77.292

Thirty to forty large trees were downed. Six homes were damaged, and a barn was destroyed.

Thunderstorm Wind, Virginia Beach (C)

When
March 5, 1:05 AM EST
Where
Virginia Beach (C) County, (Ntu)nas Oceana
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.800, -76.020

Wind gust of 50 knots (58 mph) was measured at NTU.

Thunderstorm Wind, Newport News (C)

When
March 5, 1:15 AM EST
Where
Newport News (C) County, Newport News
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.980, -76.420

Wind gust of 52 knots (60 mph) was measured in the Beaonsdale Section, along Route 143 between Harpersville Road and Route 17.

Thunderstorm Wind, Chesapeake (C)

When
March 5, 1:15 AM EST
Where
Chesapeake (C) County, Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.820, -76.270

Several trees were snapped off.

Hail, Portsmouth (C)

When
March 5, 1:15 AM EST
Where
Portsmouth (C) County, Portsmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.820, -76.330

Thunderstorm Wind, Hampton (C)

When
March 5, 1:30 AM EST
Where
Hampton (C) County, Hampton
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.020, -76.350

Wind gust of 52 knots (60 mph) was measured at the Holiday Park/Howe Farms area.

Thunderstorm Wind, Norfolk (C)

When
March 5, 1:35 AM EST
Where
Norfolk (C) County, Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.870, -76.270

Large tree fell on a house.

Thunderstorm Wind, Accomack

When
March 5, 1:52 AM EST
Where
Accomack County, 3 mi NW of Hallwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.911, -75.619

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88638, 88639, 88641, 88642, 88643, 88675, 88678, 88687, 88700, 88704, 88708, 88718, 88726, 88736, 88738, 88739, 88954, 88956, 88958, 88965, 88969, 88971, 88973, 88975, 88976, 88980, 88986, 88988, 88990, 88997, 88998, 89000.